Hail, Deaf Smith
- When
- April 18, 3:39 PM CST
- Where
- Deaf Smith County, 19 mi N of Hereford
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.100, -102.400
and an isolated tornado. no property damage occurred from the severe weather and there were no reports of injuries.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms moved across the southern Texas panhandle during the afternoon and evening hours producing large hail...damaging winds...and an isolated tornado. Although there were damage to trees from the high wind and tornado...no property damage occurred from the severe weather and there were no reports of injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 18, 2:30 PM CST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED FOR SVR TSTM WATCH 190 AND RADAR
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT MON APR 18 2005
.DISCUSSION...
STILL TRYING TO RECOVER FROM LAST NIGHTS SEVERE WEATHER ACROSS THE
REGION WITH THE POSSIBILITY OF SEVERE WEATHER AGAIN TONIGHT. DRYLINE
HAS NOT MIXED AS FAR EAST AS MODELS HAVE DEPICTED AND ALREADY
STARTING TO SEE CONVECTION DEVELOP ACROSS THE FAR SOUTHWEST TEXAS
PANHANDLE. DID BUMP UP POPS TO 30 PERCENT ALL AREAS AND ADDED
MENTION OF SEVERE ALL AREAS. MORE CLEARING NOW THAN THIS TIME
YESTERDAY AND MODELS STILL HAVE GOOD INSTABILITY OVER THE REGION.
SHEAR PROFILE IS NOT QUITE AS FAVORABLE AS YESTERDAY BUT STILL ENOUGH
TO GET SOME OF THE STORMS TO ORGANIZE. WILL HAVE TO WAIT AND SEE HOW
THINGS GO AND WILL HOLD OFF ISSUING ROUTINE PRODUCTS UNTIL LAST
MINUTE IN CASE ANY WATCHES GET ISSUED. OTHERWISE...GRIDS/FCST FOR
OTHER WEATHER ELEMENTS APPEAR IN GOOD SHAPE THROUGH TOMORROW WITH
LITTLE OR NO CHANGES.
DID BUMP UP TEMPS MIDWEEK AS MODELS STILL INDICATING FLOW WILL REMAIN
OUT OF THE SOUTHWEST KEEPING THINGS A BIT WARMER AS OPPOSED TO
BRINGING A FRONT THROUGH. WILL ALSO HAVE TO WAIT AND SEE ABOUT POP
CHANCES AS MODELS CONTINUE TO TRY AND SCOUR OUT MOISTURE TO THE
EASTERN PORTIONS OF THE PANHANDLES. dGut/dT RIGHT NOW IS
NEUTRAL...MEANING THAT MOISTURE WILL LIKELY HOLD A BIT FURTHER
WEST THAN MODELS HAVE DEPICTED BUT WILL HOLD OF MAKING MAJOR CHANGES.
LOCATION OF THE DRYLINE/TROF/DISCONTINUITY SETS UP WILL LIKELY
DETERMINE WHERE BEST POP CHANCES WILL BE LATER IN THE WEEK. DEALING
WITH AWIPS ISSUES HAS PREVENTED DETAILED ANALYSIS FOR EXTENDED GRIDS
SO LEFT ALONE FOR NOW.
FYI...RADAR PART HAS ARRIVED AND WE WILL BE RUNNING SHORTLY. WILL
HAVE TO KEEP AN EYE ON IT AND MAKE SURE CALIBRATIONS ARE CORRECT...
BUT WSR-88D SHOULD BE GOOD TO GO WITHIN THE HOUR.
FCSTID = JORDAN
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 79 50 81 51 / 30 30 20 20
BEAVER OK 81 53 84 52 / 30 30 30 30
BOISE CITY OK 79 45 80 46 / 30 30 20 20
BORGER TX 81 50 83 51 / 30 30 20 20
BOYS RANCH TX 81 48 82 47 / 30 30 20 20
CANYON TX 81 51 82 50 / 30 30 20 20
CLARENDON TX 79 54 83 55 / 30 30 20 20
DALHART TX 79 47 79 46 / 30 30 20 20
GUYMON OK 82 49 82 49 / 30 30 20 20
HEREFORD TX 81 49 82 48 / 30 30 20 20
LIPSCOMB TX 79 54 84 54 / 30 30 30 30
PAMPA TX 78 52 82 54 / 30 30 20 20
SHAMROCK TX 79 56 83 55 / 40 40 30 30
WELLINGTON TX 79 58 82 56 / 40 40 30 30
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
OK...SEVERE THUNDERSTORM WATCH 190 IN EFFECT UNTIL 10 PM CDT FOR
TEXAS AND BEAVER COUNTIES.
TX...SEVERE THUNDERSTORM WATCH 190 IN EFFECT UNTIL 10 PM CDT FOR
SHERMAN...HANSFORD...OCHILTREE...LIPSCOMB...MOORE...
HUTCHINSON...ROBERTS...HEMPHILL...OLDHAM...POTTER...CARSON...
GRAY...WHEELER...DEAF SMITH...RANDALL...ARMSTRONG...DONLEY...AND
COLLINGSWORTH.
&&
03/17TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 231 PM CDT MON APR 18 2005 OKZ001>003-TXZ001>020-191100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 231 PM CDT MON APR 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE OVER EASTERN NEW MEXICO THIS AFTERNOON. THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO INTENSIFY AS THEY MOVE EASTWARD ACROSS THE PANHANDLES. ALSO...BREEZY SOUTH WINDS ARE EXPECTED TODAY. THUS...CAUTION IS ADVISED ON AREA LAKES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS IN THE SLIGHT RISK AREA SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT. COCKRELL
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1104 AM CDT MON APR 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 AM HAIL FORGAN 36.91N 100.54W
04/17/2005 1.75 INCH BEAVER OK LAW ENFORCEMENT
0745 PM HAIL BRYANS CORNER 36.62N 100.82W
04/17/2005 1.50 INCH BEAVER OK TRAINED SPOTTER
HAIL GREATER THAN QUARTERS ALL OVER THE GROUND
0749 PM HAIL 3 SW AMARILLO 35.17N 101.86W
04/17/2005 0.75 INCH RANDALL TX NWS EMPLOYEE
STEVE I .54 RAIN
0750 PM HAIL AMARILLO 35.20N 101.82W
04/17/2005 0.88 INCH POTTER TX AMATEUR RADIO
0750 PM HAIL AMARILLO 35.20N 101.82W
04/17/2005 0.88 INCH POTTER TX AMATEUR RADIO
I-40 AND GRAND
0753 PM HAIL AMARILLO 35.20N 101.82W
04/17/2005 1.50 INCH POTTER TX PUBLIC
JJ WIFE REPORT
0755 PM HAIL 5 SW AMARILLO 35.15N 101.88W
04/17/2005 1.00 INCH RANDALL TX AMATEUR RADIO
GREYHAWK LANDING
0800 PM HAIL 5 W FORGAN 36.91N 100.63W
04/17/2005 1.50 INCH BEAVER OK EMERGENCY MNGR
0804 PM HAIL AMARILLO 35.20N 101.82W
04/17/2005 0.88 INCH POTTER TX EMERGENCY MNGR
DOWNTOWN INTERCHANGE
0805 PM HAIL AMARILLO 35.20N 101.82W
04/17/2005 2.75 INCH POTTER TX PUBLIC
AMA BLVD AND BUCHANNON
0805 PM HAIL AMARILLO 35.20N 101.82W
04/17/2005 1.00 INCH POTTER TX PUBLIC
GRAND ST
0805 PM HAIL AMARILLO 35.20N 101.82W
04/17/2005 1.00 INCH POTTER TX TRAINED SPOTTER
DOWNTOWN AMARILLO
0805 PM HAIL 10 S TURPIN 36.73N 100.88W
04/17/2005 0.88 INCH BEAVER OK TRAINED SPOTTER
SPOTTER FROM HARDESTY CALLING IN REPORTS FROM OTHER
SPOTTERS IN BEAVER COUNTY. SPOTTERS IN BEAVER REPORTING
NICKEL HAIL.
0807 PM HAIL AMARILLO 35.20N 101.82W
04/17/2005 0.88 INCH POTTER TX AMATEUR RADIO
LOOP 335 AND 87N
0808 PM TSTM WND GST 8 SW AMARILLO 35.12N 101.92W
04/17/2005 60 MPH RANDALL TX TRAINED SPOTTER
0809 PM HAIL BRYANS CORNER 36.62N 100.82W
04/17/2005 0.88 INCH BEAVER OK EMERGENCY MNGR
0815 PM HAIL 3 NW HEREFORD 34.85N 102.44W
04/17/2005 1.75 INCH DEAF SMITH TX PUBLIC
GOLFBALL SIZE HAIL WEST OF BEEF TECH FEEDLOT
0816 PM FLASH FLOOD AMARILLO 35.20N 101.82W
04/17/2005 POTTER TX TRAINED SPOTTER
AMA BLVD AND GRAND SIGNIFICANT STREET FLOODING
0838 PM HAIL PANHANDLE 35.35N 101.38W
04/17/2005 0.88 INCH CARSON TX LAW ENFORCEMENT
0840 PM HAIL 4 SE BORGER 35.62N 101.35W
04/17/2005 0.88 INCH CARSON TX AMATEUR RADIO
0840 PM FLASH FLOOD 2 S AMARILLO 35.17N 101.82W
04/17/2005 RANDALL TX TRAINED SPOTTER
SPOTTER REPORTED WATER FLOWING ON STREETS AND STARTING
TO ACCUMULATE UNDER OVERPASSES
0845 PM HAIL 11 SE BEAVER 36.70N 100.38W
04/17/2005 1.50 INCH BEAVER OK TRAINED SPOTTER
0924 PM TSTM WND GST 8 S CANYON 34.87N 101.92W
04/17/2005 60 MPH RANDALL TX AMATEUR RADIO
0945 PM HAIL 1.5 S PERRYTON 36.37N 100.80W
04/17/2005 0.88 INCH OCHILTREE TX TRAINED SPOTTER
0951 PM FLASH FLOOD 8 S CANYON 34.87N 101.92W
04/17/2005 RANDALL TX AMATEUR RADIO
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 403 PM CDT MON APR 18 2005 TXZ011-016-182130- DEAF SMITH TX-OLDHAM TX- 403 PM CDT MON APR 18 2005 ...STRONG THUNDERSTORMS IN DEAF SMITH AND OLDHAM COUNTIES... A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF VEGA AT 403 PM CDT...MOVING NORTHEAST AT 25 MPH. ANOTHER STRONG THUNDERSTORM WAS 8 MILES NORTHWEST OF HEREFORD...MOVING NORTHEAST AT 25 MPH HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THESE STORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 417 PM CDT MON APR 18 2005 TXZ006-011-182145- HARTLEY TX-OLDHAM TX- 417 PM CDT MON APR 18 2005 ...STRONG THUNDERSTORMS IN HARTLEY AND OLDHAM COUNTIES... A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF CHANNING AT 417 PM CDT...MOVING NORTHEAST AT 15 MPH. OTHER STRONG THUNDERSTORMS WERE 5 TO 10 MILES WEST OF BOYS RANCH...MOVING NORTHEAST AT 20 MPH. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 438 PM CDT MON APR 18 2005 TXZ011-016-182215- DEAF SMITH TX-OLDHAM TX- 438 PM CDT MON APR 18 2005 ...STRONG THUNDERSTORM IN DEAF SMITH AND OLDHAM COUNTIES... A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF VEGA AT 438 PM CDT...MOVING NORTHEAST AT 15 MPH. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
The Amarillo radar (KAMA), 65 km away, was scanning. The volume nearest the first event began at 21:41 UTC.
6 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
At Valley de Oro.
Large tree snapped along State Highway 70 south of Clarendon.
Damage mainly to large trees just north of the intersection of State Highway 70 and County Road 10. The tornado remained over open country. An official storm survey was done on this tornado.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyThe tornado archive for Texas, 2005Warnings in Texas, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447434, 5447435, 5447436, 5448302, 5448304, 5448303, 5448305, 5448306.